Alert archive / Virginia / Tornado Warnings in 2009

Tornado Warning 34, NWS Wakefield, VA

August 22, 2009Goochland County, Powhatan County, Virginia

NWS Wakefield, VA issued this tornado warning at Aug 22, 2009, 1:51 PM EDT for Goochland County, Powhatan County, Virginia. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2009, 1:51 PM EDT (17:51 UTC)
Expired
Aug 22, 2009, 2:02 PM EDT
In force
11 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon

Counties Goochland County, VA, Powhatan County, VA

The radar

The Norfolk radar (KAKQ), 121 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2009-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2009-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KAKQ 221751
TORAKQ
VAC075-145-221830-
/O.NEW.KAKQ.TO.W.0034.090822T1751Z-090822T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
151 PM EDT SAT AUG 22 2009

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  WEST CENTRAL GOOCHLAND COUNTY IN CENTRAL VIRGINIA...
  NORTHWESTERN POWHATAN COUNTY IN CENTRAL VIRGINIA...

* UNTIL 230 PM EDT

* AT 149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR TAMWORTH...
  OR NEAR CARTERSVILLE...MOVING NORTHEAST AT 10 MPH.

* THE TORNADO WILL BE NEAR...
  PEMBERTON BY 200 PM EDT...
  THREE SQUARE BY 215 PM EDT...
  GEORGES TAVERN BY 230 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3775 7807 3772 7793 3761 7805 3762 7810
TIME...MOT...LOC 1751Z 206DEG 7KT 3764 7807

$$

HURLEY
1 follow-up statement
000 
WWUS51 KAKQ 221802
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
202 PM EDT SAT AUG 22 2009

VAC075-145-221813-
/O.CAN.KAKQ.TO.W.0034.000000T0000Z-090822T1830Z/
POWHATAN VA-GOOCHLAND VA-
202 PM EDT SAT AUG 22 2009

...THE TORNADO WARNING FOR WEST CENTRAL GOOCHLAND AND NORTHWESTERN
POWHATAN COUNTIES IS CANCELLED...

LAT...LON 3775 7807 3772 7793 3761 7805 3762 7810
TIME...MOT...LOC 1803Z 206DEG 7KT 3766 7806

$$

HURLEY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Aug 22, 10:44 AM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 22, 10:44 AM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
1044 AM EDT SAT AUG 22 2009

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL APPROACH FROM THE WEST TODAY...AND
WILL DRIFT ACROSS OUR AREA THROUGH SUNDAY...BEFORE DISSIPATING ON
MONDAY. MEANWHILE...HURRICANE BILL WILL PASS SEVERAL HUNDRED MILES
EAST OF THE MID ATLANTIC COAST LATE SATURDAY THROUGH EARLY SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
MORNING UPDATE TO FCST DID NOT RESULT IN ANY MAJOR CHANGES FROM
PREVIOUS PACKAGE. DEEP WARM LAYER CONVEYOR BELT PUMPING IN SUPERFLUOUS
MOISTURE. PWATS ALSO STILL AROUND 2 INCHES. DID ADD HEAVY RAIN
WORDING FOR THIS AFTERNOON AND EVENING DUE TO THESE FACTORS...AND AS
WE HAVE ALREADY EXPERIENCED SOME LOCALIZED FLOODING WITH THIS
MORNINGS ACTIVITY. A PERSISTENT BAND OF MODERATE TO HEAVY RAIN
SHOWERS AND EMBEDDED TS IS CURRENTLY OVER THE LWR MD ERN SHORE.
THESE ECHOES CONTINUE TO TRAIN AND BACK BUILD OVER THE SAME
AREA...BUT SHOULD SLOWLY ADVANCE TOWARD THE COAST THROUGH THE
REMAINDER OF THE MORNING.

OTW...OTHER ACTIVITY FROM EARLIER THIS MORNING HAS
DIMINISHED...HOWEVER REGIONAL RADAR MOSAIC SHOWS A RATHER SOLID
LINE OF DEVELOPING MODERATE/HEAVY SHOWERS AND ISOLATED TS SLOWLY
CRAWLING OUR WAY. THIS IS IN ASSOCIATION WITH THE ACTUAL COLD
FRONTAL AXIS WHICH WILL MOVE THROUGH CENTRAL VA LATER TODAY...AND
OFFSHORE BY EARLY SUN. THIS BAND OF SHRA/TS IS ALSO MOVING IN A
NNE DIRECTION (RATHER THAN A QUICKER EASTERLY DIRECTION)...WHICH
WILL HELP TO PRODUCE PERSISTENT RAIN OVER THE SAME AREAS BEGINNING
IN OUR AREA WITH THE ERN VA PIEDMONT BY EARLY AFTERNOON.

ALSO...SPC HAS UPDATED THE DAY 1 OUTLOOK TO INCLUDE ALL OF OUR
COUNTIES/CITIES IN A SLIGHT RISK FOR SEVERE WX. THE MAIN THREAT
WILL BE DAMAGING WINDS (WET MICROBURSTS POSSIBLE). ONE OF THE MAIN
INHIBITING FACTORS WILL BE THE MO CLOUDY/CLOUDY CONDITIONS
CURRENTLY IN PLACE...ESPECIALLY OVER THE WRN HALF OF THE FA. DO
EXPECT SOME BREAKS IN CLOUD COVER AS WE GO INTO THE AFTERNOON
WHICH WILL ALLOW FOR SOME STRONG SFC HEATING. ONLY MINIMAL SHEAR
CURRENTLY PROGGED SO AFTERNOON/EVENING CONVECTIVE THREAT IS
SOMEWHAT UNCERTAIN.

MAX T FORECAST FOR TODAY WAS DEFINITELY A CHALLENGE...AND WILL BE
GREATLY DEPENDANT ON WHERE HEAVIEST PCPN/CLOUD CVR LINES UP. HV
GONE CLOSE TO MAV GUIDANCE WITH TEMPS GENERALLY IN THE MID 80S
INLAND...TO M/U 80S OVER SERN VA. OVER EASTERN SHORE...ON SHORE
FLOW WL HOLD TEMPS DOWN A BIT...HIGHS GENERALLY L/M80S.

TONIGHT...
AS SLOW MOVING FRONT MOVES EASTWARD TONIGHT...SO TOO DOES THE HEAVY
RAIN THREAT GRADUALLY TRANSLATE FROM WEST TO THE EASTERN CWA TONIGHT.
WL CONTINUE TO HV LOCALLY HEAVY RAINFALL IN GRIDS FOR EAST OF
I-95 THROUGH MIDNIGHT....AND WL REMOVE POPS OVER THE WEST WELL
AFTER MIDNIGHT AS MODEST MIDLVL DRYING COMMENCES. CLEARING MAY
TAKE A BIT LONGER THAN INITIALLY EXPECTED...SO HIKED PRVS MIN
FORECAST UP A DEGREE OR TWO ON AVG. LOWS GENERALLY L/M60S
INLAND...U60S/NR 70 AT THE COAST.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
SUNDAY...
UPR LVL TROF CROSSES THE AREA...WITH THE NAM/EURO (AND THE SREF
TO A WEAKER DEGREE) SPINNING UP A VORTMAX ACROSS THE NC PIEDMONT
ERY SUNDAY MORNING...TAKING IT ACROSS HAMPTON ROADS THROUGH
MIDDAY. MEANWHILE...THE COLD FRONT FINALLY SLIDES JUST OFFSHORE
SUNDAY MORNING...STALLING OUT THROUGH ERY MONDAY BEFORE
DISSIPATING TO BUILDING HIGH PRESSURE FROM THE WEST. WILL HOLD
ONTO SLIGHT CHANCE OF SHRA/TS DURING THE DAY SUN IN ASSOCIATION
WITH THE UPR DISTURBANCE AND WITH REMNANT LLVL MOISTURE POOLING
ALONG THE FRONT...ALTHOUGH WILL KEEP POPS OUT ACROSS THE WESTERN
CWA.

MAX TEMPS SUN A BIT WARMER WITH DRYING AIRMASS AND CLEARING
OCCURRING...MID TO UPR 80S. MIN TEMPS SUN NIGHT WILL BE SLIGHTLY
COOLER THAN TONIGHT...LWR 60S ERN VA PIEDMONT TO RIGHT AROUND 70
AT THE BEACHES.

MONDAY...
HIGH PRES CONTINUES TO BUILD IN FROM THE W MONDAY...SETTING UP A
MORE TRANQUIL WX PATTERN FOR THE REGION. SLIGHT CHANCE POPS AGAIN
ON MON FOR TYPICAL SCT AFTN/EVNG DIURNALLY DRIVEN CONVECTION. MAX
TEMPS MON WILL BE MID TO UPR 80S.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
THE LATEST GFS/ECMWF RUNS APPEAR TO BE IN DECENT ACCORD THROUGH
MID-WEEK IN TERMS OF THE MAIN FEATURES AFFECTING THE MID ATLC
REGION. THEREAFTER...COMPARED TO THE ECMWF THE GFS IS A BIT MORE
AMPLIFIED (DEEPER) WITH THE LONGWAVE UPR TROUGH TRAVERSING THE
NERN CONUS LATE IN THE WEEK/EARLY IN THE WEEK. UNTIL LATE IN THE
WEEK (THU/FRI)...WEATHER ACROSS THE REGION LOOKS RATHER BENIGN
WITH NOTHING OTHER THAN TYPICAL DIURNALLY DRIVEN AFTERNOON/EVENING
ISOLATED SHRA/TS ACTIVITY (SLIGHT CHANCE 20%)...AND DRY OVERNIGHT.
FOR NOW...GIVEN THE ECMWF/GFS DISCREPANCY WITH THE NRN TROUGH BY
FRI...HAVE CAPPED POPS TO 20% (NEAR CLIMO NORMS) ON FRI AS WELL.
THE GFS WOULD SUGGEST A MORE VIGOROUS COLD FRONT PLOWING S THROUGH
THE FCST REGION THU NIGHT/FRI (WITH 850 MB TEMPS FALLING AOB 10C)...
WHEREAS THE ECMWF IS MUCH MORE WEAKER/FLATTER WITH THE UPR TROUGH
AND THUS MORE BAROTROPIC IN NATURE...I.E. WITH THE FRONT
ESSENTIALLY WASHING OUT BY THE TIME IT DROPS INTO THE MID ATLC REGION.

&&

.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
SLOLY MVG FNTL BNDRY ACRS RGN TDA/TNGT. CVRG OF PCPN...AND
ASSOCIATED LWR CIGS/VSBYS PROBLEMATIC. HIEST PROB FOR IFR/MVFR
INLAND TDA...SHIFTING EWD THIS EVE/TNGT. GRDL IMPRVMNT/GENLY VFR FM
SUN THROUGH ERY NEXT WK.

&&

.MARINE...
LNG PD SWELLS HV ARRIVED...AND SEA HGTS CONTG TO (GRDLY) RISE THRUT
TDA/TNGT. STARTING OUT BTWN 5-7 FT ERY THIS MRNG...XPCTD TO REACH AN
AVG OF 8-12 FT OFFSHR...NRSHR OF 5-8 FT. ADVSRYS UP (FOR HAZARDOUS
SEAS...HIGH SURF...HIGH RIP CURRENT). ALSO...OCN OVRWASH PSBL AT
TIME OF HI TIDE. NOW IN WAIT AND SEE MODE AND PSBLY ADJST FCST AS
NEC BASED ON CONDS/TRENDS. OTRW...FNTL BNDRY SETTLES OVR THE WTRS
TDA...IS SLO TO EXIT THE CST TNGT/ERY SUN. MDLS SUGG LINGER TROUGH
INVOF WTRS INTO ERY NEXT WK. WNDS STARTING OUT SSW TDA
(10-20KT)...BCMG VRBL (AND SPDS GENLY AOB 10KT) FOR LT TDA INTO MON.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...HIGH SURF ADVISORY UNTIL 6 PM EDT SUNDAY FOR MDZ025.
NC...HIGH SURF ADVISORY UNTIL NOON EDT SUNDAY FOR NCZ102.
VA...HIGH SURF ADVISORY UNTIL NOON EDT SUNDAY FOR VAZ098.
     HIGH SURF ADVISORY UNTIL 6 PM EDT SUNDAY FOR VAZ099-100.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT SUNDAY FOR ANZ632.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 PM EDT SUNDAY
     FOR ANZ650-652-654-656-658.

&&

SYNOPSIS...JRL/MAM
NEAR TERM...JRL/MAM
SHORT TERM...MAM
LONG TERM...BKH
AVIATION...ALB
MARINE...ALB
Hazardous weather outlook, Aug 22, 8:50 AM EDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
850 AM EDT SAT AUG 22 2009

MDZ021>023-NCZ012>016-030>032-VAZ048-049-060>094-096-097-231300-
DORCHESTER-WICOMICO-SOMERSET-NORTHAMPTON NC-HERTFORD-GATES-
PASQUOTANK-CAMDEN-BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-SUFFOLK-CHESAPEAKE-
850 AM EDT SAT AUG 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREAT WILL BE
DAMAGING WINDS.

IN ADDITION...ANY SHOWERS AND THUNDERSTORMS THAT DO DEVELOP WILL
BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MDZ024-VAZ095-231300-
INLAND WORCESTER-NORFOLK/PORTSMOUTH-
850 AM EDT SAT AUG 22 2009

...HIGH RIP CURRENT RISK IN EFFECT THROUGH SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

IN ADDITION...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN
THREAT WILL BE DAMAGING WINDS.

ALSO...ANY SHOWERS AND THUNDERSTORMS THAT DO DEVELOP WILL
BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

NCZ102-VAZ098-231300-
OUTER BANKS CURRITUCK-VIRGINIA BEACH-
850 AM EDT SAT AUG 22 2009

...HIGH SURF ADVISORY IN EFFECT UNTIL NOON EDT SUNDAY...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF
NORTH CAROLINA AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.
   HIGH RIP CURRENT RISK.

IN ADDITION...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN
THREAT WILL BE DAMAGING WINDS.

ALSO...ANY SHOWERS AND THUNDERSTORMS THAT DO DEVELOP WILL
BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.
   HIGH RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MDZ025-VAZ099-100-231300-
MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA-
850 AM EDT SAT AUG 22 2009

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM EDT SUNDAY...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.
   HIGH RIP CURRENT RISK.

IN ADDITION...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN
THREAT WILL BE DAMAGING WINDS.

ALSO...ANY SHOWERS AND THUNDERSTORMS THAT DO DEVELOP WILL
BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.
   HIGH RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

NCZ017-231300-
INLAND CURRITUCK-
850 AM EDT SAT AUG 22 2009

...HIGH RIP CURRENT RISK IN EFFECT THROUGH SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

IN ADDITION...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN
THREAT WILL BE DAMAGING WINDS.

ALSO...ANY SHOWERS AND THUNDERSTORMS THAT DO DEVELOP WILL BE CAPABLE
OF PRODUCING BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

ANZ632-231300-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
850 AM EDT SAT AUG 22 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE BAY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

IN ADDITION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON AND EVENING...WITH BRIEF GUSTY WINDS AND
HEAVY RAINFALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

ANZ650-652-654-656-658-231300-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
850 AM EDT SAT AUG 22 2009

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 6 PM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS.

IN ADDITION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON AND EVENING...WITH BRIEF GUSTY WINDS AND
HEAVY RAINFALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

ANZ630-631-633-231300-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CURRITUCK SOUND-
850 AM EDT SAT AUG 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING...WITH BRIEF GUSTY WINDS AND HEAVY RAINFALL
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LEWITSKY

In the hours before

Special weather statement, Aug 22, 12:46 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1246 PM EDT SAT AUG 22 2009

VAZ060-061-067-068-221745-
AMELIA VA-CUMBERLAND VA-NOTTOWAY VA-PRINCE EDWARD VA-
1246 PM EDT SAT AUG 22 2009

...STRONG THUNDERSTORMS MOVING INTO PRINCE EDWARD AND CUMBERLAND
COUNTIES...

AT 1244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 15 MILES WEST OF LAKESIDE VILLAGE TO 12
MILES SOUTH OF DARLINGTON HEIGHTS...OR FROM 7 MILES NORTH OF DILLWYN
TO CHARLOTTE COURT HOUSE...MOVING NORTHEAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR DARLINGTON HEIGHTS AROUND 1250 PM EDT...
FIVE FORKS AROUND 1255 PM EDT...BRIERY AROUND 105 PM EDT...TUGGLE
AROUND 110 PM EDT...VIRSO AROUND 115 PM EDT...AND WARSHAM AROUND 120
PM EDT.

WIND GUSTS TO 40 MPH...TORRENTIAL RAINFALL...SMALL HAIL AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS.
IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. TORRENTIAL RAIN
WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AND FLOOD PRONE AREAS. MOTORISTS SHOULD USE
EXTRA CAUTION WHILE TRAVELING EARLY THIS AFTERNOON. AVOID ANY AREAS
WHERE WATER IS COVERING THE ROAD.

WRS
Special weather statement, Aug 22, 1:00 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
100 PM EDT SAT AUG 22 2009

VAZ073-221800-
KING AND QUEEN VA-
100 PM EDT SAT AUG 22 2009

...STRONG THUNDERSTORM DEVELOPING IN KING AND QUEEN COUNTY...

AT 1259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LITTLE PLYMOUTH...OR ABOUT 6 MILES EAST OF
KING AND QUEEN COURTHOUSE...MOVING NORTH AT 5 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR KING AND QUEEN COURTHOUSE AT 125 PM EDT...
DRAGONVILLE AT 130 PM EDT...AND INO AT 200 PM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

WRS
Special weather statement, Aug 22, 1:03 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
103 PM EDT SAT AUG 22 2009

VAZ064-072-221800-
CAROLINE VA-KING WILLIAM VA-
103 PM EDT SAT AUG 22 2009

...STRONG THUNDERSTORM MOVING TOWARD EASTERN CAROLINE COUNTY...

AT 102 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BEULAHVILLE...OR ABOUT 10 MILES WEST OF
SAINT STEPHENS CHURCH...MOVING NORTH AT 5 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR DUANE FORK AT 130 PM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

WRS
Special weather statement, Aug 22, 1:11 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
111 PM EDT SAT AUG 22 2009

MDZ023>025-VAZ099-100-221830-
ACCOMACK VA-INLAND WORCESTER MD-MARYLAND BEACHES MD-NORTHAMPTON
VA-SOMERSET MD-
111 PM EDT SAT AUG 22 2009

...HEAVY RAINFALL AND STRONG THUNDERSTORMS DRIFTING ACROSS THE
EASTERN SHORE...

AT 109 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF HEAVY RAINFALL AND STRONG THUNDERSTORMS FROM SNOW HILL TO
EXMORE...OR FROM 10 MILES NORTHEAST OF POCOMOKE CITY TO EXMORE.
THIS LINE WAS NEARLY STATIONARY.

THE STRONG THUNDERSTORMS WILL BE NEAR...
  WILLIS WHARF AROUND 215 PM EDT...
  SNOW HILL AROUND 220 PM EDT...
  ONLEY AROUND 230 PM EDT...

WIND GUSTS TO 40 MPH...SMALL HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

LEWITSKY
Special weather statement, Aug 22, 1:16 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
116 PM EDT SAT AUG 22 2009

VAZ060-065>067-079-221815-
BRUNSWICK VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-PRINCE EDWARD
VA-
116 PM EDT SAT AUG 22 2009

...STRONG THUNDERSTORMS MOVING ACROSS MECKLENBURG AND LUNENBURG
COUNTIES...

AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM CHASE CITY TO 20 MILES SOUTHWEST OF
EBONY...OR FROM CHASE CITY TO 7 MILES SOUTHWEST OF WARRENTON...MOVING
NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...ROGERS
CORNER AROUND 120 PM EDT...PLANTERSVILLE AROUND 125 PM EDT...PALMER
SPRINGS AROUND 130 PM EDT...BLEVINS CORNER AROUND 135 PM EDT...
WIGHTMAN AROUND 140 PM EDT...AND PLEASANT GROVE AROUND 145 PM EDT.

WIND GUSTS TO 50 MPH...TORRENTIAL RAINFALL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED. TORRENTIAL RAIN WILL CAUSE
PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN
LOW LYING AND FLOOD PRONE AREAS.

WRS
Local storm report, Aug 22, 1:42 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
142 PM EDT SAT AUG 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     CHASE CITY              36.80N 78.46W
08/22/2009                   MECKLENBURG        VA   LAW ENFORCEMENT

            TREES DOWN.

&&

WSAMMLER

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:49 AM EDTAreal Flood AdvisoryAKQGloucester, King and Queen, Lancaster, Middlesex86 min
Aug 22, 1:01 PM EDTAreal Flood AdvisoryAKQAccomack, Northampton119 min
Aug 22, 1:37 PM EDTSevere Thunderstorm WarningAKQBrunswick, Greensville, Lunenburg, Mecklenburg, City of Emporia38 min
Aug 22, 1:58 PM EDTAreal Flood AdvisoryAKQAmelia, Cumberland, Fluvanna, Goochland, Hanover, Louisa and 4 more2 hr
Aug 22, 1:58 PM EDTFlash Flood WatchAKQAccomack, Caroline, Lancaster, Middlesex, Northumberland, Richmond and 1 more7 hr
Aug 22, 2:22 PM EDTSevere Thunderstorm WarningAKQDinwiddie, Greensville, Prince George, Sussex, City of Petersburg38 min
Aug 22, 2:36 PM EDTAreal Flood AdvisoryAKQAmelia, Caroline, Chesterfield, Dinwiddie, Essex, Goochland and 11 more114 min
Aug 22, 2:57 PM EDTSevere Thunderstorm WarningAKQChesterfield, Prince George, City of Colonial Heights, City of Hopewell22 min
Aug 22, 3:10 PM EDTAreal Flood AdvisoryAKQCity of Norfolk, City of Virginia Beach65 min
Aug 22, 3:20 PM EDTAreal Flood AdvisoryAKQCaroline, Essex, Northumberland, Richmond, Westmoreland85 min
Aug 22, 3:21 PM EDTFlash Flood WarningAKQKing and Queen3 hr
Aug 22, 3:25 PM EDTFlash Flood WarningAKQCity of Chesapeake, City of Norfolk, City of Portsmouth, City of Virginia Beach2 hr
Aug 22, 3:45 PM EDTAreal Flood AdvisoryAKQEssex, Gloucester, King and Queen, King William, Lancaster, Middlesex and 1 more60 min
Aug 22, 3:46 PM EDTAreal Flood AdvisoryAKQEssex, Gloucester, King and Queen, King William, Lancaster, Middlesex and 1 more119 min
Aug 22, 3:48 PM EDTAreal Flood AdvisoryAKQGloucester, James City, York, City of Hampton, City of Newport News, City of Poquoson and 1 more87 min
Aug 22, 4:23 PM EDTSpecial Marine WarningAKQ97 min
Aug 22, 4:24 PM EDTSpecial Marine WarningAKQ66 min
Aug 22, 5:20 PM EDTSpecial Marine WarningAKQ85 min
Aug 22, 5:42 PM EDTSpecial Marine WarningAKQ63 min

Nearby

Tornado Warnings in Virginia, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.